Hail, Kit Carson
- When
- September 15, 2:20 PM MST
- Where
- Kit Carson County, 15.65 mi NNW of Flagler
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.521, -103.133
A lot of quarter size hail and heavy rainfall.
During the afternoon a severe thunderstorm moved east across Kit Carson County. The thunderstorm produced a swath of hail across the northern half of the county ranging from quarter to baseball in size, with the hail size increasing as the storm moved east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the afternoon a severe thunderstorm moved east across Kit Carson County. The thunderstorm produced a swath of hail across the northern half of the county ranging from quarter to baseball in size, with the hail size increasing as the storm moved east. The baseball size hail fell north of Burlington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 15, 12:23 PM MST, 1 hour 57 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 123 PM MDT THU SEP 15 2016 .SHORT TERM...(This evening through Friday) Issued at 122 PM MDT Thu Sep 15 2016 Latest upper air analysis has the closed low moving onto the Northern Plains. At the surface a trough was located over far Northwest Kansas. Behind the trough low clouds and fog had ended by late morning. South of the trough a warm front was nearly stationary. Over the last hour or so cumulus clouds had begun to develop along the frontal boundary. Looks like storms will form in two areas this afternoon. The first area is along a warm front along the southeast part of the Tri-State Area. This area will have the best instability and lowest CIN to start out due to the low level moisture advection from the low level jet. As the afternoon progresses storm activity will spread north as an upper level short wave trough moves overhead and the environment becomes more unstable due to heating and increasing dew points. The majority of this activity will be east of Highway 25 as storms spread northward. The likelihood for severe weather will increase to the east where mixed layer CAPE and deep layer shear will be higher. A second area of storm activity will occur along the surface trough currently over the north central part of the Tri-State Area. The surface trough should remain fairly stationary until late afternoon when an approaching cold front begins to push the trough southward. In the meantime the clearing clouds are allowing in environment to become more unstable along and ahead of the surface trough. Am thinking storm activity will begin as the upper level short wave trough moves overhead from the west, possibly bringing some isolated storm activity into the Tri- State Area. This area of storm activity should merge with the area to the south by early evening. Main hazards will be possible with large hail and damaging winds. However a few tornadoes cannot be ruled out due to the low cloud bases around 2-3k ft AGL and 0-1km shear of 15kts. The window for any tornado development will be late afternoon and early evening. If tornadoes do develop, have higher confidence they will form east of Highway 83. As mentioned earlier, the severe weather will be east of Highway 25, with the odds of severe weather increasing to the east. Storm activity will be greatest during the early evening then end from west to east as more stable air follows the cold front into the Tri-State Area. There may be some lingering storms over the far eastern part of the Tri-State Area after midnight. Overnight fog may develop along the southeast portion of the Tri- State Area near the warm front. Friday morning the fog should end a few hours after sunrise. Any lingering storms should be east/southeast of the Tri-State Area by mid morning, if not before. The rest of the day will be cooler due to the passage of the cold front tonight. With fairly laminar flow overhead and a stable environment, am not anticipating much, if any cloud cover. .LONG TERM...(Friday night through Thursday) Issued at 122 PM MDT Thu Sep 15 2016 The beginning part of the long term period looks to be fairly dry. Friday night, could potentially see some precipitation in western portions of the CWA but anything that develops will be isolated. The bulk of the precipitation will be east of the region, along the front that passed Thursday. A trough stretching from the Dakota's to California will move over the region Saturday. A shortwave is expected to move within the primary flow and that will help will precipitation development. Bulk shear look favorable but CAPEs are weak, so severe storms are unlikely based off current model runs. Sunday and Monday will both be dry. A ridge begins to move into the region on Sunday as the trough moves east. By Monday, the CWA is under a ridge which keeps the dry conditions. On Tuesday, a trough is starting to build in the western CONUS. This brings southwest flow to the region but conditions are still anticipated to be dry as the ridge begins to move east. Wednesday brings a change. A cold front is pushing east along with the trough. Since the ridge is east of the region, an abundance of moisture from the southwest flow gets pushed up into the area. This will enhance precipitation chances over the region. Current guidance is showing a shortwave to move over the CWA which will help with storm development as well. Thursday will have continued precipitation chances as southwest flow persists over the region. Temperatures are expected to be in the 70s Saturday before jumping into the 80s Sunday through Tuesday with the ridge over the region. Wednesday and Thursday are anticipated to drop back down into the 70s and low 80s due to the cold front passage. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1120 AM MDT Thu Sep 15 2016 VFR conditions forecast for the TAFs. Am expecting thunderstorms to begin to form mid afternoon and increase in coverage, possibly near KMCK but north and east of KGLD. Have most confidence in storms near KMCK by 0z. Main threat will be large hail and damaging wind gusts. The storm activity will move east through the evening. Fog will develop overnight along a warm front, but should remain south of KMCK. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...CLT AVIATION...JTL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1046 AM MDT THU SEP 15 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161700- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1046 AM MDT THU SEP 15 2016 /1146 AM CDT THU SEP 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... FROM THE MIDDLE OF THE AFTERNOON INTO THE OVERNIGHT HOURS LOCATIONS EAST OF HIGHWAY 25 WILL BE AT RISK FOR SEVERE THUNDERSTORMS. THE PRIMARY HAZARDS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. HOWEVER THERE WILL BE A RISK FOR TORNADOES DURING THE LATE AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... FROM SATURDAY AFTERNOON INTO THE OVERNIGHT HOURS...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA. FOR LOCATIONS ALONG AND WEST OF A LINE FROM GOVE TO GEM TO STRATTON NEBRASKA...SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. ANY STORM REPORTS BY PHONE OR THROUGH SOCIAL MEDIA ARE GREATLY APPRECIATED. JTL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM CDT THU SEP 15 2016
KSZ004-152130-
NORTON KS-
413 PM CDT THU SEP 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NORTON COUNTY UNTIL 430
PM CDT...
AT 413 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF EDMOND...OR 11 MILES SOUTHEAST OF NORTON...MOVING
NORTH AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALMENA...CALVERT AND DENSMORE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3962 9969 3965 9984 3996 9976 3993 9963
3980 9963
TIME...MOT...LOC 2113Z 194DEG 29KT 3971 9975
007The Goodland radar (KGLD), 124 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
9 hail. Local standard time, as filed.
A lot of quarter size hail and heavy rainfall.
The hail size ranged from penny to quarter size, with most of the hail being the size of a penny or nickel. The hail covered the ground. Estimated time of the report from radar.
Most of the hail was golf ball in size with some baseball size hail.
The hailstones ranged from nickel to half dollar in size. Estimated time of the report from radar.
Estimated time of the report from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659053, 659054, 659055, 659056, 659057, 659058, 659059, 659060, 659061.